Alert archive / Wisconsin / River Flood Warnings in 2014

River Flood Warning 14, NWS Green Bay, WI

May 20, 2014Wood County, Wisconsin

NWS Green Bay, WI issued this river flood warning at May 20, 2014, 3:47 PM CDT for Wood County, Wisconsin. It took effect at May 20, 2014, 5:35 PM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
May 20, 2014, 3:47 PM CDT (20:47 UTC)
In effect from
May 20, 2014, 5:35 PM CDT
Expired
May 21, 2014, 9:30 PM CDT
In force
28 hr
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
Minor

County Wood County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River (WI) at Babcock (BBCW3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
15.5 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05402000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WGUS43 KGRB 202047
FLWGRB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT TUE MAY 20 2014

...THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN WISCONSIN... 

  YELLOW RIVER AT BABCOCK AFFECTING WOOD COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS WITH INTERESTS ALONG THIS RIVER NEED TO PREPARE FOR FLOODING.
STAY TUNED FOR FURTHER UPDATES ON THIS FLOODING SITUATION.

&&

WIC141-211147-
/O.NEW.KGRB.FL.W.0014.140520T2235Z-140522T0230Z/
/BBCW3.1.ER.140520T2235Z.140521T0600Z.140521T0830Z.UU/
347 PM CDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE YELLOW RIVER AT BABCOCK.
* UNTIL WEDNESDAY EVENING.
* AT  2:30 PM TUESDAY THE STAGE WAS 10.9 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY THIS EVENING AND 
  CONTINUE TO RISE TO NEAR 13.0 FEET BY WEDNESDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY EVENING.
* AT 12.0 FEET...WHICH IS FLOOD STAGE...FLOODING IS CONFINED MAINLY 
  TO AGRICULTURAL...WOODED AND MARSH LAND.  

&&

LAT...LON 4441 9019 4441 9007 4425 9007 4425 9019


$$
2 follow-up statements
157 
WGUS83 KGRB 210159
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY, WI 
859 PM CDT TUE MAY 20 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN UPPER 
WISCONSIN...

  YELLOW RIVER AT BABCOCK AFFECTING WOOD COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE.  TURN AROUND...DO NOT DROWN.

&&

WIC141-211659-
/O.CON.KGRB.FL.W.0014.000000T0000Z-140522T0230Z/
/BBCW3.1.ER.140520T2145Z.140521T0600Z.140521T0830Z.UU/
859 PM CDT TUE MAY 20 2014

THE FLOOD WARNING CONTINUES FOR
  THE YELLOW RIVER AT BABCOCK.
* UNTIL WEDNESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:30 PM TUESDAY THE STAGE WAS 12.4 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 13.0 FEET BY 
  WEDNESDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE 
  BY WEDNESDAY EVENING.
* AT 14.0 FEET...WIDESPREAD FLOODING IS OCCURRING IN WOODED LOWLAND 
  AND AGRICULTURAL AREAS.  

&&

LAT...LON 4441 9019 4441 9007 4425 9007 4425 9019


$$
302 
WGUS83 KGRB 211239
FLSGRB

FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY, WI 
739 AM CDT WED MAY 21 2014

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN UPPER 
WISCONSIN...

  YELLOW RIVER AT BABCOCK AFFECTING WOOD COUNTY

WHILE LEVELS ARE FALLING...THE RIVER DOES REMAIN ABOVE BANKFUL.
CAUTION IS URGED IF WALKING NEAR RIVER BANKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE.  TURN AROUND...DO NOT DROWN. CAUTION IS URGED IF WALKING NEAR 
RIVER BANKS. 

&&

WIC141-211309-
/O.CAN.KGRB.FL.W.0014.000000T0000Z-140522T0230Z/
/BBCW3.1.ER.140520T2145Z.140521T0030Z.140521T0630Z.UU/
739 AM CDT WED MAY 21 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE YELLOW RIVER AT BABCOCK.
* AT  6:30 AM WEDNESDAY THE STAGE WAS 11.7 FEET. 
* FLOOD STAGE IS 12.0 FEET. 
* FELL BELOW FLOOD STAGE WEDNESDAY MORNING.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 6.6 FEET BY TOMORROW 
  MORNING.
* AT 12.0 FEET...WHICH IS FLOOD STAGE...FLOODING IS CONFINED MAINLY 
  TO AGRICULTURAL...WOODED AND MARSH LAND.  

&&

LAT...LON 4441 9019 4441 9007 4425 9007 4425 9019


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this river flood warning went out at May 20, 3:23 PM CDT, 24 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT TUE MAY 20 2014

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 323 PM CDT TUE MAY 20 2014

PRECIPITATION CHANCES ARE THE MAIN CONCERN DURING THIS PART OF THE
FORECAST...FOLLOWED BY TEMPERATURES.

THERE WERE SOME SURFACE BOUNDARIES IN/NEAR THE FORECAST AREA AS
OF 1930Z BUT WINDS WERE GENERALLY LIGHT. A LAKE BREEZE DEVELOPED
AS TEMPERATURES OVER THE LAND WARMED AND THERE WAS A WARM FRONT
JUST TO THE SOUTH OF THE AREA. MESOANALYSIS INDICATED MUCAPES IN
EXCESS OF 1000J/KG ACROSS THE SOUTHWEST PART OF THE FORECAST
AREA...AND THERE WAS LITTLE TO NO CONVECTIVE INHIBITION THERE.
BETTER INSTABILITY...UPPER JET DYNAMICS AND LOW LEVEL JET SHOULD
BE TO THE SOUTH. HAVE ONLY GONE WITH A SMALL AREA OF SLIGHT
CHANCE POPS IN THE SOUTHERN PART OF THE AREA THIS EVENING. HAVE A
SLIGHT CHANCE FOR SHOWERS...MAINLY WEDNESDAY MORNING...ACROSS
NORTH CENTRAL/NORTHEAST WISCONSIN WITH AN UPPER TROUGH MOVING IN
AND A COLD FRONT APPROACHING FROM THE NORTHWEST.

LOWS TONIGHT AND HIGHS TOMORROW ARE A BLEND OF THE PREVIOUS FORECAST
AND SOME OF THE BETTER PERFORMING GUIDANCE SETS.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 323 PM CDT TUE MAY 20 2014

OVERALL NO SIGNIFICANT CHANGES TO THIS PORTION OF THE FORECAST WITH
THE PRIMARY CHALLENGES RESIDING LATE INTO THE HOLIDAY WEEKEND.

UPPER LOW SITUATED JUST SOUTH OF HUDSON BAY AT 00Z THURSDAY WILL
SLOWLY DRIFT SOUTHEAST TO NEW YORK STATE BY 12Z FRIDAY. AS IT DOES
SO UPPER-LEVEL RIDGING WILL FOLLOW IN ITS WAKE ACROSS THE
NORTHERN PLAINS AND THE UPPER MISSISSIPPI VALLEY REGION. THIS
PATTERN SHOULD PRETTY MUCH KEEP THE WESTERN GREAT LAKES UNDER A
NORTHWEST FLOW WITH SURFACE HIGH PRESSURE GRADUALLY BUILDING
SOUTHEAST INTO WISCONSIN. THUS FOR THE REMAINDER OF THE WORK WEEK
WOULD EXPECT TO SEE PARTLY TO MOSTLY SUNNY SKIES...PLEASANTLY COOL
DAYS AND CHILLY NIGHTS...WITH THE COOLEST READINGS ACROSS THE
NORTH.

BOTH THE NAM AND GFS DO SEEM TO CAPTURE A WEAK EMBEDDED
IMPULSE FORECAST TO TRAVERSE SOUTHERN LAKE SUPERIOR EARLY WEDNESDAY
EVENING BUT IT APPEARS ANY ISOLATED TO SCATTERED LIGHT SHOWER
ACTIVITY WITH THAT FEATURE SHOULD STAY NORTH AND EAST OF THE
FORECAST AREA. WILL KEEP FORECAST DRY WEDNESDAY EVENING WITH
DECREASING CLOUDS THE RULE OVERNIGHT AS WEAK CAA AND DRY AIR
CONTINUE TO INFILTRATE THE REGION. DESPITE GENERAL CYCLONIC
FLOW...SKIES SHOULD CLEAR SUFFICIENTLY WEDNESDAY NIGHT ESPECIALLY
ACROSS CENTRAL AND NORTHCENTRAL WISCONSIN TO ALLOW TEMPERATURES TO
FALL INTO THE LOWER TO MID 40S...WITH UPPER 40S ELSEWHERE.

WILL STILL BE UNDER WEAK CYCLONIC LOW-LEVEL FLOW DURING THE DAY ON
THURSDAY. WOULD ANTICIPATE TO SEE SOME DIURNAL COMPONENT TO THE
CLOUD TRENDS WITH LATE MORNING AND AFTERNOON SC DEVELOPING
ESPECIALLY ACROSS THE NORTHEAST HALF OF THE FORECAST AREA.
THURSDAY WILL LIKELY BE THE COOLEST OF THE NEXT SEVERAL DAYS WITH
AFTERNOON HIGHS IN THE LOW 60S NORTH AND UPPER 60S SOUTH.

ANOTHER PLEASANT DAY ON FRIDAY WITH HIGH PRESSURE CENTERED OVER
LAKE SUPERIOR. GFS AND ESPECIALLY THE NAM SUGGEST A MORE NORTH TO
NORTHEAST FLOW OVER THE EASTERN HALF OF THE FORECAST AREA. THIS
MAY HOLD MAX TEMPERATURES DOWN A BIT MORE THAN WHAT IS CURRENTLY
FORECAST ACROSS THE FOX VALLEY AND LAKESHORE. WARMEST READINGS
WILL BE OVER CENTRAL SECTIONS WITH AFTERNOON HIGHS APPROACHING THE
LOWER 70S THERE. MODEL CONCENSUS FOR SATURDAY SUGGEST THAT UPPER-LEVEL
RIDGE AXIS SHOULD BE CENTERED OVER WISCONSIN WITH SURFACE HIGH
PRESSURE FINALLY MOVING EAST OF THE FORECAST AREA. UNDER SUNNY
SKIES AND 850 TEMPS AROUND +11C...70 TO 75 LOOKS REASONABLE FOR
AFTERNOON HIGHS. AGAIN EXPECT COOLER READINGS RIGHT ALONG THE
LAKSHORE...MAINLY IN THE 60S.

MORE ROBUST WAA SHOULD OCCUR ON SUNDAY AS UPPER-LEVEL TROUGH
PUSHES INTO THE WESTERN HIGH PLAINS AND SOUTHERLY FLOW INCREASES.
CONSENSUS OF MODEL GUIDANCE SUGGEST FORECAST AREA SHOULD REMAIN
DRY AT LEAST THROUGH 18Z WITH POTENTIAL FOR SCATTERED CONVECTION
MAINLY FOCUSED ACROSS THE WESTERN PORTION OF THE FORECAST AREA
DURING THE AFTERNOON...CLOSER TO SURFACE FRONTAL BOUNDARY AND
BETTER UPPER DYNAMICS. SEEMED REASONABLE AND ADJUSTED POPS
ACCORDINGLY.

BEYOND SUNDAY AFTERNOON...CONFIDENCE WANES AS MODEL GUIDANCE
DIVERGES NOTABLY ON HANDLING OF CUTOFF OVER THE CENTRAL PLAINS AND
MAGNITUDE OF SOME NORTHERN STREAM ENERGY TRAVERSING SOUTH CANADA.
SEEMED PRUDENT NOT TO MESS WITH FORECAST BEYOND SUNDAY AND WAIT
AND SEE HOW SUBSEQUENT MODEL GUIDANCE EVOLVES. OVERALL...IT DOES
APPEAR THAT SUNDAY NIGHT THROUGH MEMORIAL DAY HAVE POTENTIAL TO BE
MORE UNSETTLED...JUST CANT NAIL DOWN THE DETAILS YET. REGARDLESS...WARMER
AND GRADUALLY MORE HUMID CONDITIONS WILL BE THE RULE AS WE PROGRESS
THROUGH THE HOLIDAY WEEKEND INTO EARLY NEXT WEEK.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 108 PM CDT TUE MAY 20 2014

CIGS ACROSS THE NORTHERN PART OF THE STATE WERE MVFR...WITH
GENERALLY IFR CIGS NEAR THE UPPER MICHIGAN BORDER. FARTHER SOUTH
VFR CONDITIONS PREVAILED. THE STRATUS DECK IN THE NORTH WAS SLOWLY
MOVING EASTWARD SO WOULD EXPECT THAT TO EXIT WISCONSIN THIS
AFTERNOON. SOME CUMULUS STARTED TO DEVELOP ACROSS PARTS OF CENTRAL
AND EAST CENTRAL WISCONSIN WHERE SOME CIRRUS WAS ALSO MOVING INTO
THE AREA. A WARM FRONT WAS JUST SOUTH OF THE FORECAST AREA AND THERE
WAS A LAKE BREEZE. MUCAPE VALUES WERE IN THE 250-1000J/KG RANGE
ACROSS THE SOUTH. IT IS POSSIBLE THAT SOME STORMS COULD FIRE LATER
IN THE AFTERNOON BUT CONFIDENCE LEVEL NOT HIGH ENOUGH TO PUT IN TAFS.

MODEL TIME/HEIGHT PLOTS HAD BROUGHT SOME MVFR CIGS TO CENTRAL AND
NORTH CENTRAL WISCONSIN DURING THE DAY ON WEDNESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MG
LONG TERM......EB
AVIATION.......MG
Hazardous weather outlook, May 20, 4:32 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
432 AM CDT TUE MAY 20 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
432 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...BRIEF HEAVY
RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY AFTERNOON THROUGH
MEMORIAL DAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
THREAT WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-210945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
432 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING. ISOLATED
STRONG THUNDERSTORMS WITH SMALL HAIL...BRIEF HEAVY RAINFALL AND GUSTY
WINDS ARE POSSIBLE.

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED ALONG THE NEARSHORE
WATERS OF LAKE MICHIGAN THIS MORNING...DUE TO GUSTY SOUTHEAST
WINDS AND HIGH WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MEMORIAL
DAY.

TSK/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:06 PM CDTAreal Flood AdvisoryGRBPortage, Wood4 hr

Nearby

River Flood Warnings in Wisconsin, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.